Alert archive / Nevada / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2003, 5:18 PM PDT for Lincoln County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:18 PM PDT (00:18 UTC)
- Expired
- Aug 16, 2003, 6:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Lincoln County, NV
The radar
The Las Vegas radar (KESX), 204 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 170018 SVRVEF NVC017-170100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 518 PM PDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA * UNTIL 600 PM PDT * AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF RACHEL...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL WESTERN LINCOLN COUNTY THROUGH 600 PM PDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 3763 11556 3765 11588 3710 11589 3708 11559 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM PDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT SAT AUG 16 2003 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY. THE LOW WILL BEGIN TO MOVE NORTHEAST SUNDAY WITH SOMEWHAT DRIER AIR MOVING IN FROM THE WEST. && .SHORT TERM...AIRMASS ACROSS THE EASTERN PORTION OF THE FORECAST AREA STILL MOIST AND UNSTABLE. SATELLITE SHOWS PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES WITH LIFTED INDICES -1 TO -3. ONLY PROBLEM HAS BEEN LACK OF A KICKER. THUNDERSTORMS FORMED ACROSS NORTHERN NYE COUNTY AND ARE NOW MOVING SOUTH. THIS AREA/LINE OF STORMS WILL MOVE SOUTH AT LEAST THROUGH LINCOLN COUNTY DURING THE AFTERNOON AND PERHAPS FARTHER SOUTH THIS EVENING. EVEN IF THESE STORMS DIE OFF...OUTFLOW MAY PROVIDE SOME LIFT SOUTH SO WILL HOLD ONTO THE FLASH FLOOD WATCH THROUGH 1000 PM FOR THE EASTERN ZONES. WILL ALSO HAVE TO INCLUDE A CHANCE OF THUNDERSTORMS THIS EVENING OVER THE SIERRA. MODELS DIFFER FOR MONDAY THROUGH TUESDAY WITH GFS PUSHING THE MOISTURE AND INSTABILITY FARTHER EAST THAN THE ETA WHICH KEEPS MOISTURE AND INSTABILITY BACK OVER CLARK COUNTY INTO SAN BERNARDINO COUNTY. NEITHER MODEL SEEMS CORRECT AND WILL GENERALLY GO WITH SOME SORT OF COMPROMISE AND LEAVE A SLIGHT CHANCE OF THUNDERSTORMS IN MOHAVE COUNTY MONDAY AND TUESDAY AFTERNOONS/EVENINGS. && .LONG TERM...WEDNESDAY THROUGH FRIDAY SHOULD SEE DRYING UNDER SOUTHWEST FLOW. HOWEVER...THE GFS WANTS TO HINT AT RETURN FLOW UP THE COLORADO RIVER VALLEY FROM THURSDAY ON. MOISTURE DOES NOT APPEAR TO MAKE IT INTO OUR AREA UNTIL SATURDAY AND THAT IS A STRETCH. HAVE INTRODUCED SLIGHT CHANCE POPS IN MOHAVE LINCOLN AND NORTHERN NYE COUNTY FOR SATURDAY. HAVE ALSO LOWER TEMPERATURES A BIT DAY 7 TO REFLECT INCREASED MOISTURE. && .LAS...A FLASH FLOOD WATCH CONTINUES FOR LINCOLN AND EASTERN CLARK COUNTIES IN NEVADA AND MOHAVE COUNTY IN ARIZONA UNTIL 1000 PM. && HARRISON/JACQUES
Hazardous weather outlook, Aug 16, 5:55 AM PDT, 11 hours 23 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 555 AM PDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY A LOW PRESSURE SYSTEM MOVING EAST INTO ARIZONA TODAY WILL COMBINE WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE SOUTHERN NEVADA AND NORTHWEST ARIZONA. A FLASH FLOOD WATCH IS IN EFFECT FOR LINCOLN AND EASTERN CLARK COUNTIES IN NEVADA AND MOHAVE COUNTY ARIZONA FROM NOON UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH OVER MUCH OF SOUTHERN NEVADA WITH THE BEST CHANCE REMAINING OVER NORTHWEST ARIZONA SUNDAY AS A LOW PRESSURE SYSTEM MOVES INTO UTAH. THE THREAT OF HEAVY RAIN WITH SOME STORMS MAY STILL EXIST ACROSS NORTHWEST ARIZONA. DRIER FLOW WILL SPREAD OVER THE REGION MONDAY THROUGH THURSDAY FOR A DIMINISHING THREAT OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:49 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 56 min |
| Aug 16, 6:30 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.